Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 219, NWS Charleston, WV

July 6, 2011Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2011, 1:35 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 1:35 PM EDT (17:35 UTC)
Expired
Jul 6, 2011, 2:00 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS51 KRLX 061735
SVRRLX
VAC027-051-061800-
/O.NEW.KRLX.SV.W.0219.110706T1735Z-110706T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BUCHANAN COUNTY IN VIRGINIA...
  THIS INCLUDES THE CITY OF DAVENPORT...
  SOUTHEASTERN DICKENSON COUNTY IN VIRGINIA...

* UNTIL 200 PM EDT

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TRAMMEL...OR 10
  MILES SOUTHEAST OF CLINTWOOD...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES..


PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3698 8241 3700 8243 3716 8240 3714 8198
      3710 8201 3706 8202 3704 8205 3704 8210
      3703 8212 3703 8217 3699 8225 3699 8229
      3697 8233
TIME...MOT...LOC 1734Z 278DEG 16KT 3706 8230

$$

12
2 follow-up statements
549 
WWUS51 KRLX 061748
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT WED JUL 6 2011

VAC027-051-061800-
/O.CON.KRLX.SV.W.0219.000000T0000Z-110706T1800Z/
DICKENSON VA-BUCHANAN VA-
148 PM EDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTH CENTRAL BUCHANAN AND SOUTHEASTERN DICKENSON COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR TRAMMEL...OR 7 MILES SOUTHWEST OF
DAVENPORT...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3698 8241 3700 8243 3710 8232 3714 8220
      3714 8198 3710 8201 3706 8202 3704 8205
      3704 8210 3703 8212 3703 8217 3699 8225
      3699 8229 3697 8233
TIME...MOT...LOC 1748Z 278DEG 16KT 3705 8222

$$

JEE
175 
WWUS51 KRLX 061757
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT WED JUL 6 2011

VAC027-051-061807-
/O.EXP.KRLX.SV.W.0219.000000T0000Z-110706T1800Z/
DICKENSON VA-BUCHANAN VA-
157 PM EDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUCHANAN AND
SOUTHEASTERN DICKENSON COUNTIES WILL EXPIRE AT 200 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3698 8241 3700 8243 3710 8232 3714 8220
      3714 8198 3710 8201 3706 8202 3704 8205
      3704 8210 3703 8212 3703 8217 3699 8225
      3699 8229 3697 8233
TIME...MOT...LOC 1757Z 280DEG 16KT 3705 8216

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:11 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 6, 10:11 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1011 AM EDT WED JUL 6 2011

.SYNOPSIS...
STAGNANT AIR MASS WITH WEAK WIND FLOW INTO TONIGHT. WEAK COLD FRONT
STALLS IN VICINITY THURSDAY INTO FRIDAY...WITH INCREASING MOISTURE.
DRIER AIR SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
POCKET OF DRIER AIR FROM MGW TO HTS AT 14Z THIS MORNING.  WEAK
SUPPORT SHIFTING EAST OF OUR SRN MTNS LATE THIS MORNING INTO THE
COMMONWEALTH OF VIRGINIA.  THINKING THE DRIER AIR WILL SAG SOUTH
INTO SOUTHERN WV THIS AFTN...SO LEFT ONLY A SLIGHT CHANCE POP
LINGERING OVER THE SOUTHERN MOUNTAIN COUNTIES...INCLUDING SW VA.

ANOTHER WEAK VORT MAX COMING THROUGH NORTHERN OHIO LATE THIS
MORNING. SLIGHT INCREASE IN MOISTURE WILL MOVE INTO OUR SE OHIO AND
NW COUNTIES IN WV.  12Z SOUNDING AT ILN SHOWING 3000 CAPE POTENTIAL.
WILL ADD A SLIGHT CHANCE OF CONVECTION DRIFTING SE INTO OUR SE OHIO
AND EVENTUALLY NRN WV LATE THIS AFTN AND THIS EVENING.  MAY LEAVE A
SLIGHT CHANCE THRU THE NIGHT ACROSS THE NORTH.

NO CHANGES MADE ON TEMPERATURES.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
WEAK COLD FRONT LOOKS TO APPROACH THURSDAY...THEN STALL IN OUR
VICINITY THURSDAY NIGHT INTO FRIDAY. PREFERRING ECMWF/UKMET/GEM
SOLUTION OF HAVING THE FRONT STALL OUT IN THE NORTHERN LOWLANDS
THURSDAY...VERSUS THE GFS/NAM WHICH BRING IT ALL THE WAY DOWN
AGAINST THE MOUNTAINS. WITH SUCH WEAK FLOW...AND DAYTIME HEATING...I
DO NOT SEE A REASON FOR THE FRONT TO BE ABLE TO PROPEL ITSELF
SOUTHWARD THAT QUICKLY. INSTEAD...I EXPECT IT TO ACT MUCH LIKE THE
PREVIOUS FRONT AND TAKE ITS SWEET TIME. AT FIRST...PRECIPITABLE
WATER WILL BE TOO LOW TO SUPPORT MUCH CONVECTION...BUT BY LATE
AFTERNOON INTO EVENING...DECENT ENOUGH MOISTURE WITH PRECIPITABLE
WATER BACK ABOVE 1.5 INCHES FOR MOST OF THE AREA. I WENT AHEAD AND
INCLUDED AT LEAST CHANCE POPS ACROSS THE ENTIRE AREA THURSDAY
AFTERNOON/EARLY EVENING...GIVEN EXPECTED FARTHER NORTH PLACEMENT OF
FRONT AND INCREASING MOISTURE.

FRONT SAGS SOUTH AND WASHES OUT FRIDAY. BEST CHANCES FOR CONVECTION
WILL BE IN THE MOUNTAINS...WHERE IN ADDITION TO OROGRAPHIC
HELP...PRECIPITABLE WATER WILL STILL BE AROUND 1.5 INCHES. DRY AIR
MASS WINS OUT INTO SATURDAY THOUGH...THUS ONLY VERY SLIGHT CHANCE
POPS IN SOUTHERN MOUNTAINS AND DRY ELSEWHERE.

MODELS AND ENSEMBLES IN FAIRLY GOOD AGREEMENT ON TEMPERATURES
THROUGH THE PERIOD...AND DID A SIMPLE MODEL BLEND FOR THE FORECAST
HIGHS. FOR LOWS...PREFERRED TO STAY ON MILD SIDE AS PER RECENT MODEL
PERFORMANCE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
WENT WITH A DRY FORECAST SUNDAY THROUGH SUNDAY NIGHT AS A
LARGE...HOT H500 RIDGE SETS UP OVER THE MISSISSIPPI VALLEY AND
BUILDS EAST. ALLOW POPS TO CREEP BACK IN FOR MONDAY AND TUESDAY WITH
AN INCREASE IN MOISTURE AND ANOTHER COLD FRONT TRYING TO DIP SOUTH.
WOULD NOT BE SURPRISED IF FRONT IS SLOWED FURTHER BY STRENGTH OF
RIDGE...AND THEREFORE POPS COULD BE A BIT TOO QUICK COMING BACK.
TEMPS WARMER THAN NORMAL ACROSS THE BOARD...BUT NOT SURE ABOUT MID
90S IN THE LOWLANDS FOR MON/TUE.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
12Z WEDNESDAY THRU 06Z THURSDAYS
STAGNANT AIRMASS CONTINUES THRU THE PERIOD.

EARLY THIS MORNING...LOW LEVEL MOISTURE PRODUCING EARLY MORNING
PATCHY DENSE RIVER AND VALLEY FOG. SMALL AREA OF SCATTERED SHOWERS
NOTED OVER THE EASTERN MOST CENTRAL MOUNTAINS EXPECTED TO GONE BY
13Z. LIFR FOG LIFTS BY 13Z FOR A RETURN TO VFR CONDITIONS.

THE LOW LEVEL MOISTURE COMBINED WITH THE ELEVATED HEAT SOURCE MAY
PROVIDE SCATTERED AFTERNOON CONVECTION IN THE MOUNTAINS.
ELSEWHERE...JUST SOME 3-5KFT CU EXPECTED WITH PERHAPS AN ISOLATED
THUNDERSTORM OVER SOUTHWEST PORTIONS THIS AFTERNOON WHERE A BIT MORE
MOISTURE IS FORECAST.

AFTER 00Z VFR...THEN MVFR TO IFR RIVER AND VALLEY FOG REAPPEARING
AFTER 04Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: CONVECTION COULD BE STRONGER OVER SOUTHWEST
PORTIONS THIS AFTERNOON...DEPENDING ON AMOUNT OF MOISTURE AHEAD OF
THE APPROACH OF WEAK UPPER TROUGH. EXTENT OF RIVER AND VALLEY FOG
TONIGHT MAY BE LESS...IF MORE MID CLOUDS FORM AHEAD OF
AFOREMENTIONED UPPER TROUGH.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
NO WIDESPREAD IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...KTB
SHORT TERM...MDP
LONG TERM...CL
AVIATION...JMV
Hazardous weather outlook, Jul 6, 3:35 AM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
335 AM EDT WED JUL 6 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-070745-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
335 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 1:17 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT WED JUL 6 2011

VAZ003-004-061800-
BUCHANAN VA-DICKENSON VA-
117 PM EDT WED JUL 6 2011

...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCAL DOWNPOURS
WILL AFFECT DICKENSON AND SOUTHERN BUCHANAN COUNTIES...

JUST AFTER 1 O'CLOCK...SCATTERED SHOWERS AND THUNDERSTORMS WERE
FORMING AND DRIFTING EAST AT AROUND 10 MPH ACROSS DICKENSON COUNTY.

THESE SHOWERS WILL LIKELY AFFECT SOUTHERN BUCHANAN COUNTY TOO
BEFORE 2 PM..

LOCALIZED DOWNPOURS COULD DUMP A HALF INCH OF RAIN IN JUST 15
MINUTES.  THIS WOULD CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS.  RUNOFF FROM FULL ROADSIDE DITCHES...OR OFF ADJACENT
HILLSIDES...MAY ALSO FLOW ACROSS ROADS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3703 8248 3713 8255 3717 8256 3721 8255
      3725 8244 3726 8237 3731 8230 3728 8225
      3723 8224 3714 8195 3703 8214 3702 8220
      3699 8224 3699 8229 3695 8235

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:17 PM EDTSpecial Weather StatementRLXDickenson43 min
Jul 6, 4:04 PM EDTSpecial Weather StatementRLXDickenson41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.